Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Took medicaine for drainage in throat. Facing difficulty to swallow and breath. Worrisome

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2291 Questions
I recently was on Penicillin and extra strength Mucinex for severe drainage which cause white patches on my throat. I tested negative for Strep. It went away for away but kinda feels as if it may be coming back. It feels like I now have an irritated tastebud on the back of my tongue going down my throat, which almost feels as if something is stuck on the back of my tongue. There are no white spots present. It's on the left side. It also feels lie I have constant drainage down the back of my throat which sometimes makes it hard to swallow and breath. What could this be?
Posted Mon, 18 Mar 2013 in Ear, Nose and Throat Problems
Answered by Dr. Naveen Kumar 35 minutes later

Thanks for the query

After going through your description I do feel you are suffering from acute sinusitis and pharyngitis.

During nose gets congested, because of which there will be blockage of the sinus opening leading to stagnation of the secretions in the sinus and increased viscosity. Stagnation of the secretions gives rise to headache and nasal infection. When the infected secretions trickle down into the throat it can cause irritation of the throat, followed by cough, throat pain and difficulty in swallowing.

You can try the following:
1. Drink plenty of warm water – this helps in improving the blood circulation, keeping the mucosa of the nose and throat moist, and relief from throat discomfort.
3. A mucolytic such as bromhexine or ambroxol to reduce the consistency of the secretions.
3. Saline nasal spray followed by steam inhalation 3-4 times a day - this helps in removing the thick secretions from the sinuses and thus reduces the nasal block.
4. Also, avoid smoking/chilled food & beverages/alcohol/coffee till you recover.
5. If the symptoms do not improve within 3-4 days you can try taking antibiotic such as a combination of amoxicillin and clavulanic acid or cefuroxime. The usual course is 10-14 days, depending upon the severity of infections.

Hope I have answered your queries; I will be available for the follow-up queries.

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor